Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS Dodge City, KS

May 20, 2004Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 2004, 9:40 PM CDT for Kearny County, Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2004, 9:40 PM CDT (02:40 UTC)
Expired
May 20, 2004, 10:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:54 PM CDTHAIL 0.88Lakin, KS
May 20, 9:55 PM CDTHAIL 1.25W Lakin, KS
May 20, 9:58 PM CDTHAIL 0.755 W Lakin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3104 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 210240
SVRDDC
KSC093-210330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL 1030 PM CDT

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF LAKIN....MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENTS OF KEARNY COUNTY.

LAT...LON 3783 10145 3776 10112 3824 10112 3822 10152

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 20, 3:20 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT THU MAY 20 2004

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE WILL BE TEMPERATURES AND CHANCES FOR
THUNDERSTORMS DURING THE NEXT FEW DAYS.  THE COLD FRONT THAT DROPPED
DOWN INTO WEST CENTRAL AND SOUTHWEST KANSAS EARLIER TODAY HAS PRETTY
MUCH GONE STATIONARY ALONG A LINE FROM LACROSSE THROUGH NESS CITY
TO SYRACUSE.  MOISTURE WAS POOLING NORTH OF THE FRONT EARLIER IN THE
DAY BUT THIS APPEARS TO BE SLACKENING AS THE FRONT WASHES OUT.
MOISTURE CONVERGENCE WAS OCCURRING BUT WAS FAIRLY WEAK EXCEPT
IN THE LACROSSE AREA.  RUC SOUNDINGS ALSO SHOWED SOME CAPPING IN THE
VICINITY OF THE FRONT. AM NOT OVERLY EXCITED ABOUT THUNDERSTORMS
POPPING ALONG THE FRONT BUT WITH SOME BROAD ASCENT OVER THE AREA
ASSOCIATED WITH THE WEAK WAVE/THERMAL TROUGH MOVING OUT OVER THE
HIGH PLAINS, WILL KEEP THE SLIGHT CHANCE POPS GOING FOR THIS
EVENING.

ON SATURDAY, THE FRONT LIFTS FARTHER TO THE NORTH OF THE CWA.  LOW
PRESSURE IS SITUATED OVER NORTHWEST KANSAS WITH A SURFACE TROUGH
EXTENDING BACK TO THE SOUTH INTO EASTERN NEW MEXICO.  A DRYLINE WILL
BE SETTING UP IN THE VICINITY OF SCOTT CITY TO LIBERAL WHICH WILL BE
THE FOCUS FOR THUNDERSTORM DEVELOPMENT.  MID LEVEL TEMPERATURES ARE
STILL FAIRLY WARM SO STORMS WILL HAVE A TIME GETTING THROUGH THE
CAP AGAIN.  HIGH TEMPERATURES TO THE EAST OF THE DRYLINE SHOULD NOT
SPIKE SO MUCH AS WILL BE THE CASE FARTHER WEST.  SHOULD SEE HIGHS
CLIMB BACK WELL UP INTO THE 90S OVER CENTRAL AND WESTERN SECTIONS
OF THE CWA.  THE DRYLINE SHOULD RETREAT TO THE WEST FRIDAY NIGHT AND
THEN PUSH BACK OUT TO THE EAST ON SATURDAY.  THUNDERSTORM CHANCES ON
SATURDAY SHOULD BE A LITTLE BETTER AS THE MID LEVEL WARM LAYER WILL
BE NOT AS PRONOUNCED AND A MORE SIGNIFICANT UPPER LEVEL SHORTWAVE
TROUGH APPROACHES THE REGION.  TEMPERATURES ON SATURDAY SHOULD BE A
FEW DEGREES COOLER, ESPECIALLY IN THE WEST, AS THICKNESS VALUES
START TO FALL.

DAYS 3-7...
MAIN FORECAST CHALLENGES WILL BE TEMPERATURES AND TSTORM CHANCES THE
FIRST OF NEXT WEEK. SOME FAIRLY DECENT NORTHERN STREAM ENERGY WILL
TRAVERSE THE NORTHERN PLAINS NEXT WEEK WHILE THE SOUTHERN STREAM
WESTERN TROUGH REMAINS. THIS WILL SEND A COLD FRONT SOUTH THRU THE
PLAINS ON MON, ARRIVING IN KS SOMETIME LATE IN THE DAY MON. MONDAY
AFTERNOON COULD BE INTERESTING DEPENDING ON WHERE THE FRONT/DRYLINE
INTERFACE SETS UP, AND IT VERY WELL COULD BE ACROSS OUR EASTERN
ZONES. GFS SHOWS FAIRLY HIGH 850MB RH BEHIND THE FRONT, SO WE COULD
SEE A SCENARIO LIKE A COUPLE OF DAYS AGO WITH TEMPS STAYING IN THE
60S WITH LOW CLOUDS AND FOG ON TUESDAY. WITH GOOD COORDINATION WITH
GID AND ICT, HAVE TRENDED HIGHS DOWN CONSIDERABLY TO BELOW NORMAL
READINGS AND IT MAY NEED FURTHER ADJUSTMENT DOWNWARD WITH FUTURE
MODEL RUNS. THE CANADIAN SENDS THE FRONT CLEAR DOWN THE RED RIVER
VALLEY AND IF THAT VERIFIED WE WOULD SEE A BETTER CHANCE OF PRECIP
WITH THE MID LEVEL BAROCLINIC ZONE IN THE AREA. WILL TREND WEDNESDAY
HIGHS DOWN IN CASE THE FRONT GOES FARTHER SOUTH THAN NORTHERN
OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 67 96 64 93 / 20 20 20 20
GCK 64 96 62 90 / 20 20 20 20
EHA 62 93 60 88 / 20 00 10 10
LBL 65 95 62 94 / 20 20 20 20
HYS 66 96 64 92 / 20 20 20 20
P28 70 91 67 93 / 00 00 10 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

GERARD/LACY
Hazardous weather outlook, May 20, 11:56 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER INFORMATION STATEMENTS
NATIONAL WEATHER SERVICE DODGE CITY KS
1156 AM CDT THU MAY 20 2004

KSZ030-031-043>046-061>063-074-075-211000-
ELLIS-FINNEY-GRANT-HAMILTON-KEARNY-LANE-NESS-RUSH-SCOTT-STANTON-
TREGO-
1156 AM CDT (1056 AM MDT) THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATER THIS AFTERNOON
ALONG AND NORTH OF A FRONTAL BOUNDARY THAT EXTENDS FROM NEAR JOHNSON
THROUGH GARDEN CITY TO LACROSSE.  THE MOST LIKELY SEVERE WEATHER
THAT CAN BE EXPECTED FROM ANY STORMS THAT DEVELOP WILL BE LARGE
HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR NEAR
THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM.

KSZ064>066-076>079-084>088-211000-
CLARK-EDWARDS-FORD-GRAY-HASKELL-HODGEMAN-MEADE-MORTON-PAWNEE-SEWARD-
STAFFORD-STEVENS-
1156 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY LATE AFTERNOON ACROSS MUCH
OF THE REGION. THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 5 PM
AROUND ELKHART AND LIBERAL WITH THUNDERSTORMS POSSIBLE FARTHER EAST
AROUND DODGE CITY, KINSLEY AND ST JOHN BY EARLY EVENING. THE
MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING HAIL AND HIGH WIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE
WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY
WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE
OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER
PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN
THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR
THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

KSZ080-081-089-090-211000-
BARBER-COMANCHE-KIOWA-PRATT-
1156 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE
WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS LIKELY
WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE
OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE WEATHER
PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES EMBEDDED IN
THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE A FAVORABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE FOR
THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:46 PM CDTSevere Thunderstorm WarningDDCScott59 min
May 21, 6:24 PM CDTSevere Thunderstorm WarningDDCFord51 min
May 21, 6:40 PM CDTSevere Thunderstorm WarningDDCHodgeman65 min
May 21, 6:53 PM CDTSevere Thunderstorm WarningDDCGray, Meade37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.